Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 124, NWS Aberdeen, SD

July 28, 2002Brown County, Edmunds County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 28, 2002, 9:11 PM CDT for Brown County, Edmunds County, South Dakota. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2002, 9:11 PM CDT (02:11 UTC)
Expired
Jul 28, 2002, 10:00 PM CDT
In force
49 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Brown County, SD, Edmunds County, SD

The radar

The Aberdeen radar (KABR), 11 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 9:18 PM CDTHail 0.75Mina, SD
Jul 28, 9:30 PM CDTHail 0.75Aberdeen, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.2 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2002-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 871 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2002-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
871 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

807 
WUUS53 KABR 290211
SVRABR
SDC013-045-290300-
/NEW.KABR.SV.W.0199.290211-290300/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
911 PM CDT SUN JUL 28 2002

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA
  BROWN COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 1000 PM CDT

* AT 911 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTH OF MINA...OR ABOUT 12 MILES WEST
  OF ABERDEEN...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RICHMOND LAKE REC AREA AROUND 920 PM CDT
  ABERDEEN AROUND 935 PM CDT
  BATH AROUND 950 PM CDT
  STRATFORD AROUND 955 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING 3/4 INCH HAIL. GO INSIDE A 
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4559 9881 4542 9887 4526 9818 4550 9810

TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:25 PM CDT, 5 hours 46 minutes earlier.

Area forecast discussion, Jul 28, 3:25 PM CDT, 5 hours 46 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN
NATIONAL WEATHER SERVICE ABERDEEN SD
325 PM CDT SUN JUL 28 2002

S/WS MOVG THROUGH ALONG WITH WAA...GOOD INSTABILITY AND MOISTURE
WILL CONTINUE TO BRING TSRAS TO MAINLY NE SD AND WC MN THIS EVENING.
SOME TSRAS IN ND COULD DROP INTO NC SD THIS EVENING. OTHERWISE...AS
THE PRECIP MOVES EAST LATER THIS EVENING SKIES WILL GO CLEAR TO P/C
ACROSS THE CWA. TEMPS SHOULD COOL OFF PRETTY GOOD TONIGHT WITH NOT
MUCH FOR WIND LATER AND CLOUDS. THE MDLS SHOW ZONAL FLOW ACROSS THE
CWA ON MON AND TUES WITH FAIRLY LOW MEAN RH. MONDAY LOOKS TO BE DRY
ACROSS THE CWA WITH W TO NW WINDS AND LOWER HUMIDITY. MON AND TUES
TEMPS SHOULD BE FAIRLY SIMILAR IN THE MID 80S TO LOWER 90S ACROSS
THE CWA. THE ETA AND AVN SHOW A S/W SLIDING ACROSS THE REGION TUES
AND TUES EVENING. ALTHOUGH THE AVN IS THE ONLY ONE WITH ANY QPF WITH
IT. WILL LEAVE TUES DRY FOR NOW. THE NEXT CHANCE OF PRECIP WILL COME
ON WED AND WED NIGHT AS THE AVN SHOWS A STRONG S/W SLIDING ACROSS TO
THE NORTH OF THE CWA AND PUSHING A COLD FRONT SOUTH ACROSS THE CWA
WED AFTN AND EVENING.

.EXTENDED DISCUSSION...

AVN PAINTS A MORE AMPLIFIED PICTURE THAN DOES THE CANADIAN AND ECMWF
FOR MIDDLE OF THE WEEK. AVN SEPARATES PIECE OF ENERGY IN WEST COAST
TROF AND PUSHES ENERGY ACROSS INTERNATIONAL BORDER. ASSOCIATED
SURFACE COLD FRONT PROGGED TO PUSH CLEAR THROUGH CWA SO THAT
THURSDAY AND FRIDAY WOULD BE DRY HIGH PRESSURE DOMINATED DAYS. THEN
REINTRODUCE A FLAT RIDGE OVER CENTRAL US THAT PERSISTS UNTIL UPPER
LEVEL DISTURBANCE RIDES DOWN LEE-SIDE OF RIDGE IN THE TAIL END OF
THE EXTENDED. ECMWF IS MUCH MORE RESERVED WITH ONLY A HINT OF A
SURFACE FRONT SLIDING SOUTH AND BECOMING STATIONARY ACROSS CWA
THROUGH SATURDAY OF THE EXTENDED. ENSEMBLE PRECIP MEANS OF THE AVN
EXT LOOK TO COINCIDE MORE WITH THE ECMWF SOLUTION THAN ITS OWN
SOLUTION. NOT MUCH CONFIDENCE IN THIS PACKAGE...SO WILL KEEP PRECIP
OUT FOR NOW AND STICK SOMEWHAT CLOSE TO MEX GUIDANCE THIS TIME
AROUND.

.ABR...NONE

MOHR/DORN

In the hours before

Local storm report, Jul 28, 9:04 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
904 PM CDT SUN JUL 28 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0832 PM    LEOLA                     SD   .75 INCH HAIL
07/28/02   MCPHERSON

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:26 PM CDTSevere Thunderstorm WarningABRMcPherson34 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.